The extreme eczema of a woman who in her opinion was a reaction to drinking beer on vacation made her skin so hot that she says she could have roasted an egg around her neck.
Maria Marzaioli, 43, says that her skin itched so much that she shaved her long, strong hair to relieve the irritation.
She woke up one day while traveling to Tuscany in Italy with swollen eyes and face. She insists that it must be wheat beer that she had drunk the night before.
After the reaction, Maria's skin deteriorated to the point of scratching "blood on her sheets" during the night.
At home in Hove, East Sussex, doctors prescribed her a number of topical steroid creams, to which her skin is addicted & # 39; and caused a strong irritation.
And after she finally drained the creams after reading hundreds of online stories like her own, Maria, who works as a quality officer, was still facing a fight with her skin.
She said, "In my worst case, I woke up regularly with swollen eyes, and in the night all the bedding scratched with blood.
"Red patches are spreading everywhere and I was incredibly hot and itching. You would have fried an egg on my neck.
"But in a way, it also helped me to accept my body. I've realized how much of our self-esteem is wrapped in looks, but now I've made peace with myself and understood what I have to offer the world outside my looks. "
As a boy, Maria suffered from occasional and very manageable, dry spots around her mouth and elbow wrinkles, so she had no reason to worry.
Diagnosed as a little girl with eczema – like every fifth British child according to the British Skin Foundation – it has never been a big problem.
At about the age of 21, every few years, Maria used a type of steroid cream called hydrocortisone, when her skin became very sore.
However, on the Tuscany trip in 2015, she woke up one morning with swollen eyes and face that were itchy.
Maria recalled: "I had drunk a wheat beer the night before and woke up in the morning with swollen face and eyes.
"I had no question that the beer was the cause.
"It was the only thing I had that was very different from what I usually ate and drank.
"I also remember that I had similar reactions to wheat beers a few times when I was younger."
At first, Maria tried to treat her symptoms with antihistamines and moisturizers – but they made no difference.
After five days, she visited a pharmacy and in fluent Italian asked for hydrocortisone cream.
From there, her symptoms resolved briefly – before she returned with all her might after returning to the UK.
She continued, "I went to the doctor and this triggered a cycle in which steroid creams were prescribed. They finally stopped working and then went back to get higher doses.
"My skin was getting worse and worse. Dry, red spots spread in the back, chest and neck.
"Apart from my hands, my entire upper half was covered.
"I used to sleep in cotton gloves and wear compression bandages to prevent itching. I could not even be cuddled because my skin was so sore.
"Previously, I had regularly giggled and played violin in different bands, but when I started, I was so hot and sweaty on stage that it triggered uncontrollable itchy attacks.
"I often had to go straight home and immerse myself in a cold bath and even had to give up one of the bands, which was devastating."
After about six months of misery, Maria, who eventually shaved her hair after irritating the skin on her neck, asked for advice.
She came across the International Network for Topical Steroids Addiction (ITSAN) and was shocked to see several stories from people all over the world who, just like them, had side effects from steroid creams.
"I mentioned the causal steroid craze among doctors, but they did not think it likely, although my experience reflected hundreds of other people," said Maria.
"It's not widely used in medicine, so the difficulty is that you have to diagnose yourself.
Incidentally, I also found out about the same time that the cream I gave in Italy was not hydrocortisone, as I thought, but Diprosone, a much stronger steroid cream.
"So I had unknowingly used a large dose of steroid cream for months."
Maria was offered immunosuppressants by doctors, but concerned about long-term trust, she therefore decided against them.
Instead, she decided in March 2016, steroid creams finally give up.
Since then, she continues to suffer from flarup, but is determined to never use the ointment.
She renewed her diet and opted for a more natural approach to healing by eradicating wheat, dairy, sugar and alcohol and trying to limit the stress in her life.
She also felt swimming in the saltwater as a great savior she now mostly does on the Hove coast.
After being recommended by a friend, she was very successful with a moisturizer called Brighton's Skin Salvation, the Balmonds brand, priced at £ 7.99.
"A friend gave me a small pot and it was so useful. It is now an integral part of my toolkit.
"I use it most days and it really helps when my skin is really sore, it makes a big difference," she said.
Maria, who has an Instagram diary of her progress to help others, also spoke openly about the emotional uproar of her ordeal.
She said, "I was not prepared for the mental tribulation that sheer exhaustion would have on me. It influenced my life in a way that I never considered.
"It's hard to reconcile when your life changes overnight. I found the social situations very overwhelming, and so much reliant on other people made me feel depressed and anxious.
"The hardest thing was never knowing if it would get any better and giving up on me just to take it one day."
Although she is still dealing with skin problems, Maria feels much stronger and said that she finally found peace with her body.
She concluded, "We live in a world where people do not understand the effects when people can not see illness. But I know now that my value is lower than I look.
"I would not wish it to anyone, and it was a difficult road, but I definitely learned some lessons."
For more information, visit www.balmonds.co.uk